Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 34, NWS Denver/Boulder, CO

June 30, 2018Park County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jun 30, 2018, 9:08 AM MDT for Park County, Colorado. It took effect at Jun 30, 2018, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2018, 9:08 AM MDT (15:08 UTC)
In effect from
Jun 30, 2018, 11:00 AM MDT
Expired
Jun 30, 2018, 6:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

County Park County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 3.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

194 
WWUS85 KBOU 301508
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
908 AM MDT Sat Jun 30 2018

...Continued Very High Fire Danger Today for South Park Fire 
Weather Zone 214...

.Very warm temperatures, gusty west to southwest winds and low 
relative humidity will combine with very dry fuel conditions to
produce another day of very high fire danger for South Park
fire weather zone 214. The gusty winds are likely to develop by
late this morning which will cause temperatures to quickly rise
and relative humidities to quickly fall. These critical conditions
will develop in advance of a relatively strong low pressure 
system that is expected to move across northern Colorado later
today. These conditions are expected to quickly improve by early
this by evening with the arrival of cooler air, higher humidity
and less wind.  


COZ214-302315-
/O.NEW.KBOU.FW.W.0034.180630T1700Z-180701T0000Z/
Central and Southeast Park County-
908 AM MDT Sat Jun 30 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT TO 6 PM MDT TODAY 
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK FIRE WEATHER 
ZONE 214 IN NORTH CENTRAL COLORADO...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM MDT TO 6 PM MDT today.

* Affected Area...Fire Weather Zone 214.

* Timing...from 11 AM MDT to 6 PM MDT today. 

* Winds...West 10 to 15 mph with gusts up to around 25 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Rapid fire growth and spread are likely with these 
  hot, dry and breezy conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&
Baker

$$
2 follow-up statements
906 
WWUS85 KBOU 302034
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
234 PM MDT Sat Jun 30 2018

COZ214-010000-
/O.CON.KBOU.FW.W.0034.000000T0000Z-180701T0000Z/
Central and Southeast Park County-
234 PM MDT Sat Jun 30 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT TODAY
FOR GUSTY WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK FIRE 
WEATHER ZONE 214 IN NORTH CENTRAL COLORADO...

* Affected Area...Fire Weather Zone 214.

* Timing...Until 6 PM MDT today.

* Winds...West 10 to 15 mph with gusts up to around 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Rapid fire growth and spread are likely with these
  critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
BAKER
787 
WWUS85 KBOU 302359
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
559 PM MDT Sat Jun 30 2018

COZ214-010100-
/O.EXP.KBOU.FW.W.0034.000000T0000Z-180701T0000Z/
Central and Southeast Park County-
559 PM MDT Sat Jun 30 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 214...

Humidities will continue to improve during the evening hours as
winds decrease, especially across Central and Eastern portions of
Park county. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jun 30, 4:26 AM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 30, 4:26 AM MDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
426 AM MDT Sat Jun 30 2018

.SHORT TERM...(Today and tonight)
Issued at 426 AM MDT Sat Jun 30 2018

Cooler air rushing into northeast Colorado this morning behind a
cold front. There are a couple of different cloud layers trying to
form. It looks like lower clouds will become widespread across
most of the plains, but may be less solid near the mountains.
There's still a fair amount of discrepancy between the models on
temperatures today, which should impact the convection as well.

It looks like the coldest and drier air that was near the
mountains in Wyoming won't make it all the way across our area,
though this may cover the area north of Denver. Instead we'll wind
up in the less cool and more moist air coming in from Nebraska.
The greater moisture may aid the low clouds through much of the
day, but will also provide more energy for eventual convection.
However, the cloud cover will make it harder to initiate storms. I
suspect the initial trigger will be the shortwave bringing another
round of lift across the northern border this afternoon, with the
rest of the area either finally getting warm enough for convection
by evening, or being helped along by the edge of the jet-induced
lift or outflow from the earlier storms.

I did lower forecast temperatures today due to the cloud cover,
with highs in the lower to mid 70s across most of the plains, and
maybe not even reaching 70 on the northern border. But dew points
will likely still be in the 50s and maybe a few low 60s in the
corner. This will still give CAPEs of 1000-1500 J/kg this
afternoon. Combined with as much as 50 knots of 0-6 km shear, this
looks sufficient for supercells. While larger scale models just
have a blob of rain with the shortwave axis, the smaller scale
models focus more on a couple of supercells that eventually grow
upscale as they get into the deeper moisture on the plains in the
evening. Cheyenne and Colorado Springs origins appear to be
favored as is so often the case--and the northern one appears to
be likely with the jet forcing. Afternoon heating along the west
edge of the moisture over the foothills is also a candidate, but
this activity could move into the colder air and die. Overall, it
does look like a fairly active day, but I did trim the PoPs a bit
as it seems too much to promise a high areal coverage given the
cool temperatures. Threat from the storm will mainly be hail.
We've struggled to make hail this week with the warm temperatures,
but with a little cooling aloft and the strong shear, it should be
easier to realize the potential today. If we do get the discrete
supercells, there could be a small tornado threat, especially
toward evening as the low level winds become more east-southeast.

Meanwhile, the warm dry mountains will be just a little more
humid today. With the bit of moisture and the jet forcing, there
should be some thunderstorm activity, especially north of I-70.
Still not real wet though and downward momentum transport will
bring a higher threat of strong outflow winds. Smoke transport
which is initially from the WSW should become more WNW toward the
end of the day.

Shortwave timing requires some PoPs in the evening, but it should
clear pretty quickly behind whatever convection we have. I lowered
the lows a couple degrees.

.LONG TERM...(Sunday through Friday)
Issued at 426 AM MDT Sat Jun 30 2018

Zonal flow aloft will develop over the area on Sun as a sfc lee
trough forms along the front range.  Appears tstm activity will be
rather limited and confined mainly to the Palmer Divide.  Temps will
be near seasonal levels.

On Mon the flow aloft will become more WSW.  Moisture will remain
limited over the higher terrain with only isold high based
convection.  Across the plains there will be decent mlcape in the
aftn with a possible weak convergence zone so will keep in a isold
to wdly sct tstms.  Highs will rise back into the lower to mid 90s
across nern CO.

For Tue into Wed the flow aloft will gradually become more SSW. Some
subtropical moisture will become embedded into the flow,  Thus may
see some increase in higher based storms across the mtns,
although precip amounts will probably be on the low side. Across
the plains there will be enough moisture for isold to widely sct
aftn/evening storms as well both days. Highs will remain in the
90s both days across nern CO.

By Thu into Fri an upper level high will build into the area with
weak flow aloft.  There still should be some subtropical moisture
affecting the area both days with somewhat better specific
humidities based on current data.  Thus this would lead to a better
chc of storms actually producing some rain over the higher terrain.
Across nern CO, the best chance of storms looks to be on Thu with
lower chances on Fri.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 426 AM MDT Sat Jun 30 2018

Ceilings between 020 and 040 will prevail today. Scattered
thunderstorms are expected between 20z and 04z. There is a chance
of brief IFR conditions, hail and wind gusts to 40 knots with the
stronger storms. The main threat of that in Denver is between 22z
and 00z. Skies will clear this evening.

&&

.FIRE WEATHER...
Issued at 426 AM MDT Sat Jun 30 2018

Temperatures will be much cooler with higher humidities over the
plains today behind a cold front. Scattered strong thunderstorms
are expected this afternoon. For the mountains it will be slightly
cooler with some increase in humidity. There will be scattered
afternoon storms in the mountains, mainly north of I-70, with
light rainfall and a threat of outflow winds up to 50 mph. Despite
the moderation, conditions will still approach Red Flag criteria
in the valleys for a few hours this afternoon.

Fire danger will remain elevated Sunday and Monday across the
the higher terrain, however winds should be lighter with slightly
higher humidity levels.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...RPK
AVIATION...Gimmestad
FIRE WEATHER...Gimmestad/RPK
Hazardous weather outlook, Jun 30, 6:14 AM MDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
614 AM MDT Sat Jun 30 2018

COZ030>051-011215-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
614 AM MDT Sat Jun 30 2018

...SEVERE STORMS POSSIBLE OVER THE PLAINS THIS AFTERNOON AND
EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
Some of the storms on the plains may be severe with large hail up
to golf ball size, wind gusts to 60 mph, and brief heavy rain. An
isolated tornado is also possible. The threat of severe storms is
greatest in the area from the lower foothills east to Sterling
and Limon between 3 PM and 8 PM. Over the mountains it will still
be warm with high fire danger, but there will be enough moisture
for some weaker thunderstorms. Wind gusts to 50 mph and small hail
are possible, especially north of Interstate 70.

The storms will end from west to east early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry and warmer weather will return for Sunday with only a slight
chance of storms across the Palmer Divide. For Monday through
Wednesday there will be a slight chance of thunderstorms across
the area although mountain areas may see a better chance of
storms by Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 PM.

Gimmestad/RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:25 PM MDTSpecial Weather StatementBOUWeld35 min
Jun 30, 3:59 PM MDTSevere Thunderstorm WarningBOULarimer, Weld31 min
Jun 30, 4:42 PM MDTSevere Thunderstorm WarningBOUWeld32 min
Jun 30, 5:07 PM MDTSevere Thunderstorm WarningBOUWashington21 min
Jun 30, 5:13 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld33 min

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.